Alert archive / Texas / Red Flag Warnings in 2017
Red Flag Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Feb 22, 2017, 2:49 AM CST for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Feb 23, 2017, 10:00 AM CST. It was in force for 11 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 2017, 2:49 AM CST (08:49 UTC)
- In effect from
- Feb 23, 2017, 10:00 AM CST
- Expired
- Feb 23, 2017, 9:00 PM CST
- In force
- 11 hr
- Issued by
- NWS Amarillo, TX
All 23 counties
Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 2:17 PM CST | WILDFIRE 0 | 1 E Dalhart, TX | FIRE JUST EAST OF DALHART...SIZE OF FIRE IS PRESENTLY UNKNOWN. |
| Feb 23, 2:35 PM CST | HIGH SUST WINDS 40 | Goodnight, TX | |
| Feb 23, 2:40 PM CST | HIGH SUST WINDS 41 | 11 Wnw Bootleg, TX | |
| Feb 23, 3:46 PM CST | WILDFIRE 0 | 5 Sse Channing, TX | LARGE WILDFIRE BURNING 5 SSE OF CHANNING... OR 3 N OF PRAYER TOWN. CAUSE UNKNOWN... SIZE UNKNOWN. |
| Feb 23, 3:46 PM CST | WILDFIRE 2000 | 5 Sse Channing, TX | LARGE WILDFIRE STARTED 5 SSE OF CHANNING... OR 3 N OF PRAYER TOWN... BURNING TOWARDS THE EAST. ACREAGE PROVIDED BY TEXAS AANDM FOREST SERVICE. |
| Feb 23, 3:46 PM CST | WILDFIRE 7000 | 5 Sse Channing, TX | LARGE WILDFIRE STARTED 5 SSE OF CHANNING... OR 3 N OF PRAYER TOWN... BURNING TOWARDS THE EAST. ACREAGE PROVIDED BY TEXAS A AND M FOREST SERVICE. |
| Feb 23, 3:46 PM CST | WILDFIRE 13000 | 5 Sse Channing, TX | LARGE WILDFIRE STARTED 5 SSE OF CHANNING... OR 3 N OF PRAYER TOWN... BURNING TOWARDS THE EAST. ACREAGE PROVIDED BY TEXAS A AND M FOREST SERVICE. UPDATED INFO THE WILDFIRE IS NOW 100 PERCENT CONTAINED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3696 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527 WWUS84 KAMA 220849 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 249 AM CST Wed Feb 22 2017 OKZ001>003-TXZ001>020-222200- /O.UPG.KAMA.FW.A.0003.170223T1600Z-170224T0300Z/ /O.NEW.KAMA.FW.W.0005.170223T1600Z-170224T0300Z/ Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 249 AM CST Wed Feb 22 2017 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CST THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity...which is in effect from 10 AM to 9 PM CST Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... Armstrong...Donley and Collingsworth. * 20 Foot Winds...West to southwest winds 25 to 35 mph with gusts to near 50 mph. * Relative Humidity...Minimum afternoon relative humidities 8 to 13 percent. * Timing...Critical to Extremely Critical fire weather conditions are expected to be met around 10 AM to 12 PM CST Thursday and are expected to end around 8 PM to 9 PM CST Thursday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ Schneider For more information from the National Weather Service visit... www.weather.gov/ama
3 follow-up statements
324 WWUS84 KAMA 222120 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 320 PM CST Wed Feb 22 2017 OKZ001>003-TXZ001>020-231300- /O.CON.KAMA.FW.W.0005.170223T1600Z-170224T0300Z/ Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 320 PM CST Wed Feb 22 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM CST THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES... * Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... Armstrong...Donley and Collingsworth. * 20 Foot Winds...west 25 to 35 mph with gusts up to 60 mph. * Relative Humidity...Minimum afternoon relative humidities as low as 9 percent. * Timing...Critical to Extremely Critical fire weather conditions are expected start around 10 AM to 12 PM CST Thursday and are expected to end around 8 PM to 9 PM CST Thursday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
665 WWUS84 KAMA 230926 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 326 AM CST Thu Feb 23 2017 OKZ001>003-TXZ001>020-240300- /O.CON.KAMA.FW.W.0005.170223T1600Z-170224T0300Z/ Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 326 AM CST Thu Feb 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES... * Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... Armstrong...Donley and Collingsworth. * 20 Foot Winds...west 30 to 40 mph with gusts up to 65 mph. * Relative Humidity...dropping down to as low as 9 percent this afternoon. * Timing...Critical to Extremely Critical fire weather conditions are expected start around 10 AM to 12 PM CST Thursday and are expected to end around 8 PM to 9 PM CST Thursday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ Guerrero For more information from the National Weather Service visit... www.weather.gov/ama
147 WWUS84 KAMA 240255 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 855 PM CST Thu Feb 23 2017 OKZ001>003-TXZ001>020-240400- /O.EXP.KAMA.FW.W.0005.000000T0000Z-170224T0300Z/ Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 855 PM CST Thu Feb 23 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES... Winds have diminished and relative humidity values have increased to above 15 percent across the Oklahoma and Texas Panhandles. Therefore, the Red Flag Warning will expire at 9 PM CST this evening. $$ Andrade For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 21, 10:50 PM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Feb 21, 10:50 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1050 PM CST Tue Feb 21 2017
.AVIATION...06Z TAFS...
VFR conditions expected over the next 24 hours at all TAF sites.
Winds should be AOB 10KTS at KGUY for the whole TAF period. Winds
at KAMA and KDHT should be AOB 10kts through 10Z with 10-15kt
winds thereafter. The winds will be closer to 15kts gusting to
25kts after 18Z at KDHT. Gradual increase in sky coverage at high
levels AOA 25kft, with OVC deck expected by 18Z.
Weber
&&
PREV DISCUSSION... /Issued 352 PM CST Tue Feb 21 2017/
DISCUSSION...A shortwave ridge present over the combined
Panhandles today will start to give way to an approaching weather
system on Wednesday and Thursday. A lee side trough will
strengthen through the day on Wednesday, with gusty southwest
winds around 20 to 30 MPH with higher gusts and near record to
record high temperatures in the upper 70s to mid 80s. See climate
section below for details on high temperature records. Leeside
cyclogenesis will occur Wednesday afternoon into Thursday, which
will help start to pull down cooler air on the west side of this
system. However, before the cooler air arrives, another warm, dry
and windy day is possible Thursday afternoon with significant fire
weather potential outlined in the fire weather discussion below.
A cold front may push through the region late Thursday into
Friday, which should knock daytime highs back to the mid 40s
northwest to upper 50s southeast. Zonal flow will persist through
the weekend, with gradual height rises resulting in a warming
trend through the weekend. Another disturbance will pass through
the region Monday and Tuesday, which will once again cause a lee
side trough (and possible dryline) to develop over the region by
then. Unfortunately, despite all of these weather systems passing
the region, no precipitation is forecasted through next Tuesday.
Bieda
FIRE WEATHER...
A weak surface trough has developed in eastern New Mexico this
afternoon, with southerly winds around 10 MPH. The lack of
precipitation from our prior system last weekend, coupled with
drier conditions in it's wake, has resulted in relative humidity
values this afternoon around 10 to 15 percent. Elevated to near
critical fire weather conditions is possible Wednesday afternoon,
as increased southwesterly downsloping winds off the Rockies
results in 20 foot winds around 15 to 25 MPH with gusts up to 35
MPH. Compressional warming from downsloping winds will bring near
record to record warm temperatures and relative humidity values
around 10 to 20 percent.
Our attention remains focused on the potential for critical to
very critical fire weather conditions on Thursday, as a weather
disturbance passes to the north of the region. A 500mb
west to southwest jet streak of 70 kts will be draped across the
New Mexico Rockies and across the combined Panhandles. This will
aid in strengthening a lee side trough, which will push through
the region through the afternoon on Thursday. Model guidance has
come into further agreement in showing a 50 to 60 kt H7 low level
jet, with corresponding thermal ridge axis just east of the
combined Panhandles. Aloft, a 90 to 100 kt H3 jet streak will aid
in promoting diffluent flow across the central and eastern
combined Panhandles. All told, Thursday looks to be a potentially
active fire weather day that may support fast moving, explosive
fire growth. The limiting factor to all these conditions could
depend on the passage of a cold front. Based on present guidance,
the arrival of this frontal boundary will be around sunset in the
northern Panhandles and around 9 PM to midnight for the southern
Panhandles. We will continue to closely monitor the developing
situation Thursday.
Elevated fire weather conditions will be possible Friday afternoon
in the wake of Thursday's disturbance, as northwesterly 20 foot
winds around 10 to 20 MPH and RH values in the teens occur across
the southwestern Texas Panhandle. Looking into next week, elevated
fire weather conditions may once again occur on Monday and Tuesday
as a potential dryline sets up in the region due to another
passing disturbance.
Bieda
CLIMATE...Record high temperatures will be possible Wednesday
afternoon at all three of our climatological stations:
Forecast High Record High
Amarillo: 83 84 set in 1996
Borger: 83 82 set in 1996
Dalhart: 82 77 set in 2012
&&
.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Thursday morning through Thursday
evening for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
Sherman...Wheeler.
OK...Fire Weather Watch from Thursday morning through Thursday
evening for the following zones: Beaver...Cimarron...Texas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 44 83 48 73 32 / 0 0 0 0 0
Beaver OK 41 85 48 75 29 / 0 0 10 0 0
Boise City OK 42 78 43 67 26 / 0 0 5 0 0
Borger TX 43 84 51 75 32 / 0 0 0 0 0
Boys Ranch TX 42 84 47 72 30 / 0 0 0 0 0
Canyon TX 42 82 46 74 32 / 0 0 0 0 0
Clarendon TX 46 84 50 79 36 / 0 0 0 0 0
Dalhart TX 42 82 44 70 28 / 0 0 0 0 0
Guymon OK 43 84 46 72 28 / 0 0 5 0 0
Hereford TX 43 84 46 73 32 / 0 0 0 0 0
Lipscomb TX 43 85 49 78 33 / 0 0 5 0 0
Pampa TX 45 84 50 75 32 / 0 0 0 0 0
Shamrock TX 45 85 49 80 36 / 0 0 0 0 0
Wellington TX 44 85 49 82 38 / 0 0 0 0 0
&&
89/98Hazardous weather outlook, Feb 21, 8:32 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 832 PM CST Tue Feb 21 2017 OKZ001>003-TXZ001>020-221215- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 832 PM CST Tue Feb 21 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Critical or extremely critical fire weather conditions will likely develop Thursday afternoon across all of the Texas and Oklahoma Panhandles due to strong winds and low relative humidity values. A Fire Weather Watch is in effect for all of the Panhandles from 10 AM CST Wednesday morning until 9 PM CST Wednesday evening. Also, a Wind Advisory may become necessary Thursday afternoon across parts of the western and south central Texas Panhandle due to strong west winds sustained at 35 mph with higher gusts expected. Elevated fire weather conditions will be possible during the afternoons on Wednesday, Friday, and Monday across parts of the area due to dry west winds Wednesday and Monday, and dry northwest winds Friday, along with low relative humidity values. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials across the Oklahoma and Texas Panhandles should be alert for critical or extremely critical fire weather conditions on Thursday, and for elevated fire weather conditions Wednesday, Friday and Monday. Cockrell
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 1:37 PM CST | High Wind Watch | AMA | Armstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more | 14 hr |
Nearby
Red Flag Warnings in Texas, 2017Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.